Welcome to the forum, all4mercy. I agree with Rick. He needs to be taking the Lactulose as directed. If that doesn't work, you can increase it at will. He won't overdose on it. You might also try increasing the amount he is taking. If it's one Tbsp.., increase it to 2 T. at a time. He should be having up to 6 or more loose bowel movements a day. There is no need to run to the doctor everytime he exhibits encephalpathy (an indication of high ammonia.) Of course, if he is unresponsive, that's a different matter. They probably stopped the Xifaxan because it is expensive. Ask for an Rx when he is discharged. Have his primary care doc or hepatologist write a letter stating that he needs this med and can't afford it. This should be mailed with the Rx. (It can run up to $1400 a mo. w/o insurance.) I recently started a thread on help with meds. There is also specific info about
help with Xifaxan from the manufacturer in the Hepatitis Resources folder, near the bottom of the page.
There is a lot of good info in that folder, including a medical words list (including some regular words) with the correct spellings. I corrected some of your medication misspellings and the name of the surgical procedure on his knee.
Do you know what his cirrhosis is from?
As for diet, he should not eat red meat. It's the most difficult protein for the liver to process. He should also eat lots of fresh or frozen fruit and veggies. Keep sodium to a minimum, which means no canned or processed foods. If kidney, garbanzo, white or black beans are used, rinse thoroughly in a colander before using. Keeping a liver friendly diet can stop or slow the progression of cirrhosis, though nothing but transplant can cure it.
I am going to delete your other thread/post, since it is a duplication of this one.
Forum moderator - Hepatitis
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland
Liver transplant recipient, Oct. 27, 2011, at Mayo Hospital, Jacksonville, FL
Post Edited (hep93) : 6/12/2013 9:30:06 PM (GMT-6)